Tenofovir therapy induced fanconi syndrome: A rare complication in hepatitis-B virus infected patient

Prabhu, Mukhyaprana and Bairy, KL and Satyam, Shakta Mani (2014) Tenofovir therapy induced fanconi syndrome: A rare complication in hepatitis-B virus infected patient. Research Journal of Pharmaceutical, Biological and Chemical Sciences, 5 (6). pp. 912-915. ISSN 0975-8585

[img] PDF
191.Tenofovir Therapy Induced Fanconi Syndrome A Rare Complication In Hepatitis-B Virus Infected Patient..pdf - Published Version
Restricted to Registered users only

Download (657kB) | Request a copy

Abstract

Fanconi syndrome is very uncommon in hepatitis B virus infected patients treated with tenofovir. Proximal tubular cells of kidney are particularly sensitive to the toxic effects of tenofovir due to their unique set of cell membrane transporters that favour entry of the drug. A 47-year old male with hepatitis-B virus (HBV) infection presented with sudden onset of weakness of all four limbs, difficulty in walking, myalgia and slurring of speech, polyuriasince past two days. Twelve months before admission, the patient had been initiated on tenofovir 300 mg as treatment for HBV infection.Fanconi syndrome (FS) was diagnosed based on normal anion gap acidosis with hypokalemia, hypophosphatemia, glucosuria, aminoaciduria (Amino acid presence in urine- very high), and proteinuria. This case and the other cases reported to date suggest thattenofovir causes Fanconi syndrome, and that this may become more problematic with more widespread use of the drug. The possibility of irreversible renal damage also suggests that patients given this drug should be followed more closely in the 12- to 18-month period after initiation of tenofovir therapy and should have a urinalysis, serum creatinine, and potassium performed on a regular basis following initiation of therapy. Raising the awareness of clinicians with regard to the potential for this side effect is important so that patients with this side effect can be discovered early and switched to an alternate antiviral therapy.

Item Type: Article
Uncontrolled Keywords: Fanconi syndrome; tenofovir; HBV; tubular injury.
Subjects: Medicine > MMMC Manipal > Pharmacology
Medicine > KMC Manipal > Medicine
Medicine > KMC Manipal > Pharmacology
Depositing User: KMC Manipal
Date Deposited: 26 Dec 2014 04:27
Last Modified: 26 Dec 2014 04:56
URI: http://eprints.manipal.edu/id/eprint/141364

Actions (login required)

View Item View Item